St. Lawrence River, 2021

Marine Thunderstorm Wind in St. Lawrence River, September 15, 2021

September 15, 2021 · NWS BUF · 1 event in 1 county or zone

Ahead of a cold front, a broken line of thunderstorms formed on Tuesday evening from southern Ontario to northern Ohio. Eventually these storm storms moved east across our area, resulting in wind gusts of 40 to 50 mph Lake Erie, 30 to 40 mph on Lake Ontario, and nearly 50 mph along the St.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BUF wrote it up.

Ahead of a cold front, a broken line of thunderstorms formed on Tuesday evening from southern Ontario to northern Ohio. Eventually these storm storms moved east across our area, resulting in wind gusts of 40 to 50 mph Lake Erie, 30 to 40 mph on Lake Ontario, and nearly 50 mph along the St. Lawrence River.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before the first event at Sep 14, 9:30 PM EST, 3 hours 45 minutes earlier.

Area forecast discussion, Sep 14, 9:30 PM EST, 3 hours 45 minutes before
Area Forecast Discussion
National Weather Service Buffalo NY
1030 PM EDT Tue Sep 14 2021

.SYNOPSIS...
The slow passage of a cold front late tonight and Wednesday will
produce a round of showers and potentially gusty thunderstorms, then
high pressure will bring a return to drier weather for Thursday and
Friday.

&&

.NEAR TERM /THROUGH WEDNESDAY/...
As of late evening...all is still largely quiet at the moment with
unusually warm/humid conditions for mid September dominating our
area...with just a few light showers crossing far western New York
and western and central Lake Ontario.

These quiet conditions will last a couple more hours...before ending
from northwest to southeast during the overnight hours as an
incoming upper level trough and associated cold front take aim on
our region. These features are currently driving a line of
convection extending from a little north of Toronto to western Lake
Erie...and the near term guidance remains in strong agreement on
pushing this line into far western New York/Lake Ontario after
midnight...before settling this southeastward across the remainder
of the area overnight. Based on the latest upstream radar trends
and newer guidance...have again slowed down the arrival of the
convection a bit with the latest update...with the leading edge of
this now expected to reach Niagara County by 05-06z.

SPC has maintained a slight risk of severe storms for the Niagara
Frontier overnight...while keeping the remainder area in a marginal
risk. This seems reasonable provided the upstream convection holds
together as it reaches far western New York...as enough diurnally-
driven instability to support such may still be lingering there at
that particular time. As the night progresses and the line sinks
further southeast into our area...it should tend to become more
elevated and weaken/break up somewhat as low level instability
wanes. Shear profiles still look favorable with a low level jet of
45-50 knots in place supporting at least some risk for damaging wind
gusts especially within the outlined slight risk area. Pockets of
heavy rainfall are also quite possible as the expected convective
line moves through.

Breezy conditions with gusts to 30-35 mph are also expected as the
frontal boundary approaches...especially northeast of Lake Erie from
Buffalo to Niagara Falls and also northeast of Lake Ontario. These
stronger wind gusts will diminish once the front eases through
however. Given the very warm start to the night and slower timing of
the front...overnight lows will generally be in the mid-upper 60s
in most places.

The surface cold front will slowly work across the area Wednesday
maintaining support for showers and thunderstorms, before exiting by
mid afternoon or so. Depending on the exact timing of the front
there is some potential for some more gusty thunderstorms, with SPC
maintaining a marginal risk from the interior Southern Tier and
Genesee valley eastward...which looks reasonable given current
projections for the redevelopment of some instability in the above
areas concurrent with the frontal passage. This being said...the
greater threat for severe weather Wednesday will actually lie south
and east of our area with better frontal timing during peak heating
there. In the wake of the front...drier and cooler air will spread
into the area from west to east...with high temperatures only
reaching the upper 60s to mid 70s.

&&

.SHORT TERM /WEDNESDAY NIGHT THROUGH FRIDAY/...
On Wednesday night showers associated with a departing cold front
will slide east of our area. A few showers may linger into the
evening hours east of the Genesee River, but 12Z guidance is a
bit faster to end the showers with the entire area expected to
be rain-free by midnight. Patchy fog is possible across the
Southern Tier valleys.

After this, high pressure will build across the eastern Great Lakes
late Wednesday night before sliding across northern New England on
Thursday. The center of the high will push further east across the
Canadian maritimes, but its ridge axis will extend back across our
area which will maintain dry weather into Friday. Temperatures will
average near to slightly above normal with daytime highs mainly in
the lower to mid 70s Thursday and in the upper 70s to lower 80s on
Friday.

&&

.LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/...
High pressure will maintain dry weather Friday night, then model
guidance shows a trough passing to our north, with a weak associated
cold front moving across the area on Saturday. This may produce some
showers and thunderstorms Saturday afternoon with its passage,
however the best forcing aloft will remain to our north.

After this, a large upper level ridge and surface high pressure will
build back across the area. This will maintain a generally dry
pattern Sunday through Tuesday. Ridging and a southerly return flow
will result in above normal temperatures with highs in the 80s at
most locations for Monday and Tuesday.

&&

.AVIATION /03Z WEDNESDAY THROUGH SUNDAY/...
Current widespread VFR conditions across the area as of late evening
will give way to increasingly widespread shower and thunderstorm
activity overnight as an upstream cold front presses into the
area...with these first arriving across the Niagara Frontier
around 05-06z...then gradually spreading/sinking southeastward
across the remainder of the area through the rest of the night.
There remains a risk for some stronger storms with gusty winds
and heavy rain as the main hazards...with this risk initially
greatest across the Niagara Frontier...then gradually lowering
with increasing southeastward extent overnight. The convection
will bring a risk of brief/ localized IFR/MVFR...with gradient
southwest winds also gusting to around 30 knots out ahead of and
right along the boundary. While this should still be enough to
keep LLWS out of the TAFs...it is worth remembering that a
strong (40-50 kt) low level jet will still be in place aloft.

Immediately behind the front...a period of mainly MVFR conditions
and occasional showers/embedded thunder (with some possible IFR
across the Southern Tier) will follow overnight and Wednesday
morning...with winds also lightening up considerably. Improvement
back to VFR will then follow for the remainder of the TAF period
as the front exits our region and the showers/storms diminish...
though a few more gusty storms cannot be ruled out south and east
of a rough KJHW-KROC-KART axis before the front departs our region.

Outlook...
Wednesday night...Mainly VFR, except valley fog possible
across the Southern Tier.
Thursday through Sunday...Mainly VFR.

&&

.MARINE...
Moderate to occasionally fresh southwesterlies will be in place
out ahead of a a cold front pushing across the Lower Great Lakes
overnight. Small craft advisories thus remain in effect...especially
for Lake Erie, western Lake Ontario and the far eastern end of
Lake Ontario. The incoming cold front will generate widespread
showers and some thunderstorms...which may present the risk for
strong winds and frequent lightning.

Expect the front to continue to slowly settle southeast across New
York State on Wednesday, with showers and thunderstorms tapering off
following its passage. The moderate southwesterlies will also drop
off rather quickly following the frontal passage later tonight and
Wednesday...with a gradual veering of winds to northwesterly
then following through the remainder of the day.

&&

.BUF WATCHES/WARNINGS/ADVISORIES...
NY...None.
MARINE...Small Craft Advisory until 5 AM EDT Wednesday for LEZ040-041.
         Small Craft Advisory until 4 AM EDT Wednesday for LEZ020.
         Small Craft Advisory until 5 AM EDT Wednesday for
         LOZ042.
         Small Craft Advisory until 8 AM EDT Wednesday for LOZ045.

&&

SYNOPSIS...JJR/TMA
NEAR TERM...JJR/TMA
SHORT TERM...Apffel
LONG TERM...Apffel
AVIATION...JJR/TMA
MARINE...JJR/TMA
Hazardous weather outlook, Sep 14, 7:36 PM EST, 5 hours 39 minutes before
Hazardous Weather Outlook
National Weather Service Buffalo NY
836 PM EDT Tue Sep 14 2021

NYZ001-002-010-011-160045-
Niagara-Orleans-Northern Erie-Genesee-
836 PM EDT Tue Sep 14 2021

This Hazardous Weather Outlook is for portions of western New York.

.DAY ONE...Tonight.

Thunderstorms could produce gusty winds and heavy rain overnight.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

NYZ012-019-020-085-160045-
Wyoming-Chautauqua-Cattaraugus-Southern Erie-
836 PM EDT Tue Sep 14 2021

This Hazardous Weather Outlook is for portions of western New York.

.DAY ONE...Tonight.

Thunderstorms could produce gusty winds and heavy rain overnight.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

NYZ003>008-013-014-021-160045-
Monroe-Wayne-Northern Cayuga-Oswego-Jefferson-Lewis-Livingston-
Ontario-Allegany-
836 PM EDT Tue Sep 14 2021

This Hazardous Weather Outlook is for portions of western and north
central New York.

.DAY ONE...Tonight.

Thunderstorms could produce gusty winds and heavy rain overnight.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Thunderstorms could produce gusty winds and heavy rain Wednesday
morning through late Wednesday afternoon.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

LEZ020-040-041-LOZ030-042-062-160045-
Upper Niagara River and Buffalo Harbor-
Lake Erie nearshore waters from Ripley to Dunkirk-
Lake Erie nearshore waters from Dunkirk to Buffalo-
Lower Niagara River-
Lake Ontario nearshore waters from the Niagara River to Hamlin Beach-
Lake Ontario open waters from the Niagara River to Hamlin Beach-
836 PM EDT Tue Sep 14 2021

This Hazardous Weather Outlook is for portions of Lake Erie and Lake
Ontario.

.DAY ONE...Tonight.

Thunderstorms could produce gusty winds overnight.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

LOZ043>045-063>065-SLZ022-024-160045-
Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay-
Lake Ontario nearshore waters from Sodus Bay to Mexico Bay-
Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence
River-Lake Ontario open waters from Hamlin Beach to Sodus Bay-
Lake Ontario open waters from Sodus Bay to Mexico Bay-
Lake Ontario open waters from Mexico Bay to the Saint Lawrence River-
Saint Lawrence River from Cape Vincent to Ogdensburg-
Saint Lawrence River from Ogdensburg to Saint Regis-
836 PM EDT Tue Sep 14 2021

This Hazardous Weather Outlook is for portions of Lake Ontario and
Saint Lawrence River.

.DAY ONE...Tonight.

Thunderstorms could produce gusty winds overnight.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

Apffel

In the hours before

Special weather statement, Sep 14, 11:58 PM EST, 1 hour 17 minutes before
Special Weather Statement
National Weather Service Buffalo NY
1258 AM EDT Wed Sep 15 2021

NYZ001-010-150545-
Niagara NY-Northern Erie NY-
1258 AM EDT Wed Sep 15 2021

...A strong thunderstorm will impact portions of northeastern Erie
and Niagara Counties through 145 AM EDT...

At 1258 AM EDT, Doppler radar was tracking a strong thunderstorm 7
miles southwest of Grand Island, or 8 miles south of Niagara Falls,
moving east at 35 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Buffalo, Cheektowaga, Niagara Falls, North Tonawanda, Clarence,
Lockport, Kenmore, Depew, Tonawanda, Amherst, Lancaster,
Williamsville, Grand Island, Pendleton, Akron, Erie Basin Marina,
Alden, Middleport, Sanborn and Clarence Center.

This includes Interstate 90 between exits 52A and 49.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4311 7906 4312 7907 4313 7905 4334 7848
      4291 7847 4286 7893 4291 7890 4293 7891
      4296 7893 4296 7896 4299 7901 4302 7902
      4306 7900 4307 7901 4308 7908
TIME...MOT...LOC 0458Z 258DEG 32KT 4297 7909

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

Apffel
Local storm report, Sep 15, 12:55 AM EST, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BUFFALO NY
155 AM EDT WED SEP 15 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0130 AM     MARINE TSTM WIND 2 WSW BUFFALO           42.88N 78.90W
09/15/2021  M40 MPH          LEZ041             NY   C-MAN STATION

            NOS SITE AT BUFFALO LIGHTHOUSE.

&&

JLA
Local storm report, Sep 15, 12:58 AM EST, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BUFFALO NY
158 AM EDT WED SEP 15 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0134 AM     MARINE TSTM WIND 1 WNW IRVING            42.57N 79.14W
09/15/2021  M39 MPH          LEZ041             NY   MESONET

            MESONET STATION XSSB IRVING - NORTH
            BREAKWATER LIGHT.

&&

JLA
Local storm report, Sep 15, 1:12 AM EST, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BUFFALO NY
212 AM EDT WED SEP 15 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0149 AM     MARINE TSTM WIND 2 NW DUNKIRK            42.50N 79.35W
09/15/2021  M47 MPH          LEZ041             NY   C-MAN STATION

&&

JLA

The radar

The Ft Drum radar (KTYX), 138 km away, was scanning. The volume nearest the first event began at 06:13 UTC.

Open the radar archive at this moment

Event by event

1 marine thunderstorm wind. Local standard time, as filed.

Marine Thunderstorm Wind, St Lawrence River From Ogdensburg to St Regis Ny

When
September 15, 1:15 AM EST
Where
St Lawrence River From Ogdensburg to St Regis Ny forecast zone, 4.52 mi SW of Tucker Terrace
Measured
42 kt (48 mph) measured gust
Reported by
Mesonet
Coordinates
44.909, -75.028

What these are

Marine Thunderstorm Wind
Thunderstorm winds of 34 knots or more over coastal or lake waters.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in St. Lawrence River in 2021Every state in 2021This day in weather history

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 986840.